Colorado, 2008

Flash Flood and Hail in Colorado, July 16, 2008

July 16, 2008 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, up to the size of golfballs, and very heavy rain. The storm caused localized power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to the size of golfballs, and very heavy rain. The storm caused localized power outages. The heavy rain also caused flash flooding south of Fleming. The floodwaters inundated corn crops and washed out several county roads. Trained spotters measured up to 4 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT WED JUL 16 2008

.SHORT TERM...A LINE OF CONVERGENCE STRETCHING FROM NEAR MONUMENT
OUT TO AKRON HAS INITIATED A BROKEN LINE OF THUNDERSTORMS THIS
AFTERNOON.  DEEPER SURFACE MOISTURE IS PRESENT TO THE SOUTHEAST OF
THE LINE.  CUMULUS CLOUDS HAVE ALSO DEVELOPED OVER THE MOUNTAINS...
BUT SUBSIDENCE UNDER THE UPPER RIDGE SEEMS TO BE HOLDING A CAP ON
FURTHER SHOWER DEVELOPMENT.  OVERNIGHT...MORE MID-LEVEL MOISTURE
WILL BE MOVING OVERHEAD FROM THE WEST...WITH PRECIPITABLE WATER
VALUES ACROSS THE PLAINS CLIMBING ABOVE AN INCH...ACCORDING TO MODEL
SOUNDINGS.  LIGHTNING DETECTION THIS AFTERNOON SHOWS THUNDERSTORMS
OVER SOUTHERN UTAH WHICH IS THE AIRMASS THAT WILL BE OVER THE STATE
TOMORROW.  PREVIOUS FORECASTS HAVE BEEN POINTING AT TOMORROW HAVING
THE HIGHEST POPS OF THE WEEK...SO THERE IS NO NEED TO MAKE ANY
CHANGES NOW.  WITH INCREASED CLOUD COVER...HIGH TEMPERATURES SHOULD
BE 10-15 DEGREES COOLER THAN THIS AFTERNOON.  WITH THE SHOWERS
FORMING UNDER THE NEARLY STATIONARY UPPER RIDGE THAT HAS BEEN IN
PLACE ALL WEEK...WILL NEED TO WATCH OUT FOR SLOW MOVING STORMS AND
POSSIBLY HEAVY RAINFALL.  A FOCUSING MECHANISM...LIKE BOUNDARIES
LEFT OVER FROM THIS AFTERNOONS CONVECTION MAY ALSO BECOME KEY
PLAYERS IN TOMORROW AFTERNOONS WEATHER.  FOR NOW WILL STICK WITH A
BROAD BRUSH APPROACH...EXCEPT FOR A LITTLE MORE EMPHASIS OVER THE
EASTERN TIER OF OUR ZONES.

.LONG TERM...EXTENT OF CONVECTION TOMORROW EVENING WILL LIKELY
DEPEND ON HOW MUCH MOISTURE CAN MAKE IT BACK ACROSS THE PLAINS LATE
TOMORROW...AND THIS MAY VERY WELL HINGE ON AMOUNT OF CONVECTION/MCS
OVER THE NORTH CENTRAL PLAINS TONIGHT AND ASSOCIATED OUTFLOW.  AT
THIS TIME...WILL KEEP THE HIGHEST POPS OVER THE EASTERN PLAINS WHERE
DEEPEST MOISTURE SHOULD BE FOUND...WHILE 20-30% POPS ARE MORE
REASONABLE OVER THE MOUNTAINS AND I-25 CORRIDOR WHERE MOISTURE DEPTH
IS MORE QUESTIONABLE.  THE GFS WOULD SUPPORT THE DRIER SOLUTION
WHILE THE NAM IS WETTER...BUT SO FAR THIS SUMMER DRY IS DEFINITELY
WINNING THE BATTLE.  ANY STORMS THAT FIRE UP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL SINCE STORM MOVEMENT WILL ONLY BE AROUND
5-10 KNOTS...AND PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH OVER
THE PLAINS.

ON FRIDAY...MOISTURE MAY VERY WELL SCOUR BACK OUT OF THE FRONT RANGE
WITH DAYTIME HEATING...WHILE DEEPEST MOISTURE AND MAIN THUNDERSTORM
THREAT SHOULD HOLD OVER THE EASTERN PLAINS CLOSER TO LIMON AND
AKRON.

BY SATURDAY...HEAT AND DRY WILL RETURN IN NEARLY FULL FORCE AS
WESTERLY FLOW ALOFT PUSHES IN MUCH DRIER AIR AND DOWNSLOPE FLOW.
EXPECT TEMPS TO RISE BACK INTO THE MID TO UPPER 90S OVER A GOOD
PORTION OF THE PLAINS PER FORECAST SOUNDINGS AND DRIER AIR.  DONT
SEE A WHOLE LOT OF CHANGE FOR SUNDAY EITHER WITH UPPER RIDGE POPPING
BACK UP OVER THE CENTRAL ROCKIES.

FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS DIVERGE RATHER
CONSIDERABLY FOR A SUMMER TIME PATTERN.  AT THIS TIME...ITS HARD TO
ARGUE WITH PERSISTENCE OF A GENERALLY HOT AND DRY FORECAST WITH ONLY
A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS.

&&

.AVIATION...VFR CONDS EXPECTED TO CONTINUE OVER DENVER METRO AREA
OVERNIGHT.  A BROKEN LINE OF THUNDERSTORMS ON THE EASTERN PLAINS
THIS AFTERNOON WILL AFFECT THE SOUTHEAST GATES THROUGH ABOUT 03Z.
AIRMASS WILL BEGIN STABILIZING AFTER 03Z WITH THUNDERSTORM ACTIVITY
COMING TO AN END.  ON THURSDAY...MID AND UPPER LEVEL MOISTURE WILL
INCREASE OVER COLORADO FROM THE WEST.  DAYTIME HEATING WILL THEN
DE-STABILIZE THE AIRMASS AFTER 18Z WITH SCATTERED THUNDERSTORMS
DEVELOPING ACROSS THE DENVER METRO AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jul 16, 10:04 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT WED JUL 16 2008

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...OVER
THE FOOTHILLS SOUTH OF I-70 AND OVER THE PLAINS EAST OF A LINE FROM
LIMON TO AKRON.  THE THUNDERSTORMS WILL BE HIGH-BASED WITH GUSTY
OUTFLOW WINDS AND LITTLE RAINFALL.  BY THIS EVENING...SOME OF THE
THUNDERSTORMS ON THE EASTERN PLAINS COULD BEGIN TO PRODUCE HEAVY
RAIN.  TODAYS AIRMASS IS DRY AND VERY WARM...WHICH WILL KEEP MOST OF
NORTH CENTRAL AND NORTHEAST COLORADO FREE OF SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL OCCUR
THURSDAY AND FRIDAY.  THUNDERSTORMS THAT DEVELOP DURING THE
AFTERNOON AND EVENING HOURS ARE EXPECTED TO BE SLOW MOVING AND
CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH
FLOODING.  ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 173 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
July 16, 2:48 PM MST
Where
Logan County, 2.07 mi N of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.710, -102.830

Flash Flood, Logan

When
July 16, 4:15 PM MST to 6:00 PM MST
Where
Logan County, 3.8 mi NNW of Fleming to 6.28 mi SW of Fleming
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
40.730, -102.860

Heavy rain damaged corn crops and washed out several county roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124910, 124911.